Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Jacksonville, FL

March 28, 2011Alachua County, Gilchrist County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 28, 2011, 3:08 AM EDT for Alachua County, Gilchrist County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2011, 3:08 AM EDT (07:08 UTC)
Expired
Mar 28, 2011, 4:00 AM EDT
In force
52 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Alachua County, FL, Gilchrist County, FL

The radar

The Jacksonville radar (KJAX), 139 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:43 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2011-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2011-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS52 KJAX 280708
SVRJAX
FLC001-041-280800-
/O.NEW.KJAX.SV.W.0015.110328T0708Z-110328T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 AM EDT MON MAR 28 2011

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALACHUA COUNTY IN NORTHERN FLORIDA
  SOUTHERN GILCHRIST COUNTY IN NORTHERN FLORIDA

* UNTIL 400 AM EDT

* AT 308 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR TRENTON...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TRENTON...HIGH SPRINGS...ALACHUA AND GAINESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
MONDAY MORNING FOR NORTHEASTERN FLORIDA.

&&

LAT...LON 2966 8295 2993 8246 2966 8228 2953 8261
      2954 8265 2956 8267 2956 8275 2958 8278
      2959 8294 2962 8297 2964 8297
TIME...MOT...LOC 0708Z 246DEG 33KT 2957 8288

$$

SHASHY
3 follow-up statements
064 
WWUS52 KJAX 280731
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
331 AM EDT MON MAR 28 2011

FLC001-041-280800-
/O.CON.KJAX.SV.W.0015.000000T0000Z-110328T0800Z/
ALACHUA FL-GILCHRIST FL-
331 AM EDT MON MAR 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR SOUTHEASTERN GILCHRIST AND WESTERN ALACHUA COUNTIES...

AT 331 AM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR NEWBERRY...OR 7 MILES EAST OF 
TRENTON...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NEWBERRY...HIGH SPRINGS...ALACHUA AND GAINESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
MONDAY MORNING FOR NORTHEASTERN FLORIDA.

&&

LAT...LON 2965 8277 2969 8276 2993 8246 2966 8228
      2953 8261 2954 8265 2956 8267 2956 8268
TIME...MOT...LOC 0731Z 243DEG 34KT 2967 8265

$$

SHASHY
450 
WWUS52 KJAX 280750
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 AM EDT MON MAR 28 2011

FLC041-280800-
/O.CAN.KJAX.SV.W.0015.000000T0000Z-110328T0800Z/
GILCHRIST FL-
350 AM EDT MON MAR 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GILCHRIST COUNTY
IS CANCELLED...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
MONDAY MORNING FOR NORTHEASTERN FLORIDA.

LAT...LON 2964 8246 2973 8256 2993 8246 2966 8228
TIME...MOT...LOC 0750Z 244DEG 37KT 2974 8246

$$

FLC001-280800-
/O.CON.KJAX.SV.W.0015.000000T0000Z-110328T0800Z/
ALACHUA FL-
350 AM EDT MON MAR 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR CENTRAL ALACHUA COUNTY...

AT 350 AM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR ALACHUA...
OR 9 MILES NORTHWEST OF GAINESVILLE...MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GAINESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
MONDAY MORNING FOR NORTHEASTERN FLORIDA.

&&

LAT...LON 2964 8246 2973 8256 2993 8246 2966 8228
TIME...MOT...LOC 0750Z 244DEG 37KT 2974 8246

$$

SHASHY
585 
WWUS52 KJAX 280800
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 AM EDT MON MAR 28 2011

FLC001-280810-
/O.EXP.KJAX.SV.W.0015.000000T0000Z-110328T0800Z/
ALACHUA FL-
400 AM EDT MON MAR 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ALACHUA COUNTY HAS
EXPIRED...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
MONDAY MORNING FOR NORTHEASTERN FLORIDA.

LAT...LON 2964 8246 2973 8256 2993 8246 2966 8228
TIME...MOT...LOC 0800Z 244DEG 36KT 2978 8234

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:35 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Mar 27, 9:35 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 PM EDT SUN MAR 27 2011

.UPDATE...SEVERE WEATHER EVENT HAS ENDED...ALTHOUGH ISOLATED
THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ANY THUNDERSTORM THAT FORMS
MAY BECOME STRONG...WITH THE MAIN CONCERN OF HAIL AS TEMPERATURES
ALOFT ARE QUITE COLD FOR THIS TIME OF YEAR. SHOWER ACTIVITY WILL
LIKELY INCREASE LATE TONIGHT OVER NORTHEAST FLORIDA...ESPECIALLY
FROM GAINESVILLE SOUTHWARD AS STRONG DYNAMICS (I.E., 700/300 MB
COUPLET) RE-ESTABLISHES. ZFP HAS BEEN UPDATED.

&&

.AVIATION...
LOW CEILINGS WILL FIRST IMPACT SSI TONIGHT ON NORTHEAST WINDS
BEHIND THE COLD FRONT. VLIFR CEILINGS WILL BE POSSIBLE THERE LATE
TONIGHT. LOW CEILINGS WILL THEN SPREAD OVER THE JACKSONVILLE AREA
TERMINALS MONDAY MORNING. BEST CHANCE FOR THUNDERSTORM IMPACTS
WILL BE AT GNV TOMORROW.

&&

.MARINE...
SOUTHWEST FLOW WILL BECOME NE LATE TONIGHT OVER GA WATERS
AND MONDAY OVER NE FL WATERS AS COLD FRONT MOVES DOWN THE COAST.
WILL CONTINUE TO USE NAM12 WINDS WHICH ARE A LITTLE FASTER THAN
GFS WITH FRONTAL POSITION. NO HEADLINES WILL BE NEEDED. FORECAST
IS IN GOOD SHAPE AND NO CHANGES WILL BE MADE WITH THE EVENING
FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  57  69  49  70 /  30  40  20  20
SSI  60  67  53  67 /  60  40  20  20
JAX  62  75  55  71 /  50  50  30  20
SGJ  64  74  59  71 /  50  60  30  30
GNV  62  79  58  76 /  60  70  30  20
OCF  62  80  61  79 /  60  70  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/SHULER/WALKER
Hazardous weather outlook, Mar 28, 3:02 AM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 AM EDT MON MAR 28 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
302 AM EDT MON MAR 28 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...SEVERE THUNDERSTORM WATCH FOR INLAND NORTHEAST FLORIDA
UNTIL 10 AM EDT...
...AREAS OF SMOKE WILL CONTINUE ACROSS SOUTHEAST GEORGIA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR INLAND NORTHEAST
FLORIDA UNTIL 9 AM EDT. REFER TO THE WATCH COUNTY NOTIFICATION
FOR MORE DETAILS.

AREAS OF SMOKE WILL CONTINUE ACROSS SOUTHEAST GEORGIA DUE TO SEVERAL
ONGOING WILDFIRES. WINDS WILL BE LIGHT AND VARIABLE OVERNIGHT AS A
COLD FRONT HAS NOW ENTERED SOUTHEAST GEORGIA. USE CAUTION WHEN
DRIVING ACROSS SOUTHEAST GEORGIA AS VISIBILITIES MAY BE REDUCED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A SERIES OF FAST MOVING DISTURBANCES COMING IN FROM THE GULF OF
MEXICO WILL BRING A CONTINUED CHANCE OF THUNDERSTORMS FOR MUCH OF
NEXT WEEK. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA EARLY THIS MORNING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ/PP

In the hours before

Local storm report, Mar 27, 9:48 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
948 PM EDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             1 ESE PATTERSON         31.38N 82.13W
03/27/2011  E0.88 INCH       PIERCE             GA   TRAINED SPOTTER

            5871 EAST MAIN ST NEAR DOWNTOWN PATTERSON SPOTTER REPORTS
            NICKLE SIZE HAIL

0240 PM     HAIL             3 W HORTENSE            31.33N 82.01W
03/27/2011  M1.75 INCH       BRANTLEY           GA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL LASTED FOR 7 MINUTES AND COMPLETELY
            COVERED THE GROUND.

0245 PM     TSTM WND DMG     HORTENSE                31.33N 81.96W
03/27/2011                   BRANTLEY           GA   TRAINED SPOTTER

            NUMEROUS TREES WERE REPORTED DOWN IN HORTENSE...INCLUDING
            2 LARGE OAK TREES DOWN ON CHURCH ROAD.

0436 PM     HAIL             HAZLEHURST              31.87N 82.60W
03/27/2011  E1.00 INCH       JEFF DAVIS         GA   PUBLIC

            112 SOUTH TALLAHASSEE ST NICKEL TO QUARTER SIZE HAIL

0446 PM     HAIL             HAZLEHURST              31.87N 82.60W
03/27/2011  E0.75 INCH       JEFF DAVIS         GA   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED AT 8 PUBLIC SAFETY DR 911 CENTER

&&

SHULER
Local storm report, Mar 27, 10:09 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1009 PM EDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     WILDFIRE         10 NW HOMERVILLE        31.13N 82.89W
03/27/2011                   CLINCH             GA   PARK/FOREST SRVC

            ARABIA BAY WILDFIRE NOW 45 PERCENT CONTAINED. RESIDENTS
            EVACUATED SATURDAY EVENING HAVE RETURNED TO THEIR HOMES.

0700 PM     WILDFIRE         3 ESE NICHOLLS          31.50N 82.59W
03/27/2011                   BACON              GA   PARK/FOREST SRVC

            SESSOMS COMMUNITY WILDFIRE NOW AT 22,250 ACRES BURNED
            ACROSS SOUTHWEST BACON AND NORTHERN WARE COUNTIES. THE
            FIRE IS NOW 45 PERCENT CONTAINED.

0700 PM     WILDFIRE         3 SSW BROXTON           31.58N 82.91W
03/27/2011                   COFFEE             GA   PARK/FOREST SRVC

            THE MOSELEY ROAD WILDFIRE HAS BURNED 1595 ACRES AND IS
            NOW 90 PERCENT CONTAINED.

0700 PM     WILDFIRE         SE WAVERLY              31.09N 81.72W
03/27/2011                   CAMDEN             GA   PARK/FOREST SRVC

            THE MARY FIELDS PLANTATION WILDFIRE IN MOSTLY MARSH AREAS
            SOUTHWEST OF KINGSLAND HAS BURNED 2500 ACRES AND IS NOW
            25 PERCENT CONTAINED.

&&

SHULER
Special weather statement, Mar 28, 2:45 AM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 AM EDT MON MAR 28 2011

FLZ035-036-280730-
ALACHUA-GILCHRIST-
245 AM EDT MON MAR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ALACHUA
AND GILCHRIST COUNTIES FOR STRONG WINDS AND HAIL VALID UNTIL 330 AM
EDT...

AT 243 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 19 MILES SOUTHWEST OF TRENTON...OR 11
MILES SOUTH OF CROSS CITY...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND TRENTON...BELL AND NEWBERRY
THROUGH 330 AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 AM EDT MONDAY
MORNING FOR NORTHEASTERN FLORIDA.

LAT...LON 2966 8295 2969 8296 2975 8294 2976 8295
      2990 8280 2963 8242 2954 8266 2956 8267
      2956 8275 2958 8278 2960 8295 2964 8297
TIME...MOT...LOC 0643Z 241DEG 36KT 2949 8306

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:45 AM EDTSpecial Weather StatementJAXGilchrist45 min
Mar 28, 4:01 AM EDTSpecial Weather StatementJAXBradford29 min
Mar 28, 4:51 AM EDTSpecial Weather StatementJAXSuwannee24 min
Mar 28, 8:41 AM EDTSpecial Weather StatementJAXNassau34 min
Mar 28, 9:58 AM EDTSpecial Weather StatementJAXMarion62 min
Mar 28, 10:09 AM EDTSpecial Marine WarningJAX66 min
Mar 28, 11:13 AM EDTSpecial Marine WarningJAX92 min
Mar 28, 11:29 AM EDTSpecial Weather StatementJAXBaker46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.